question-icon

What causes nausea, abdominal pain, fatigue and hypertension?

default
Posted on Wed, 16 Jul 2014
Question: I do not know if you can answer my questions - but I shall give it a go... I am a 61 year old female. I have a Bipolar 1 disorder for which I need to take Epival among other medications to control. I have a long history of drug sensitivity/intolerance. Fifteen years ago, I had drug induced hepatitis. The cause(s) - Epival and an antibiotic. I have had numerous blood transfusions (50+) in the past forty years. In the past year, I have been experiencing nausea and vomiting every morning, abdominal pain - at times severe, increasing fatigue, intolerance to increased activity, resting heart rate 98 - 120 bpm, hypertension range 140/90 - 180/120, abdominal bloating with muscle wasting in my arms and legs. And, perhaps the most worrisome symptom for me, decreasing mental alertness. Also, I have a fever that comes and goes. That's my story. If you have advice - Great!
My psychiatrist is aware of my symptoms and has advised me on several occasions to go to the/a ER for treatment. Thus far I have declined to do so. The stigma surrounding mental illness continues. I have been seen by a cardiologist re my hypertension as well as a ten year history of AF. The aforementioned (AF) has been linked to my intolerance to antipsychotic medications such as Seroquel.
doctor
Answered by Dr. Ashok Kumar (1 hour later)
Brief Answer:
You need to get throid function test

Detailed Answer:
Hi,

Thanks for using health care magic.

What you have narrated here is not adequate for me to answer you to the level of perfection but my first suspicion for your current condition is hyperthyroidism. Almost all of the symptoms can be explained with this condition.

The second possibility for me again drug induced. It may be Epival but point against Epival is wasting of muscles in upper and lower limb.

The decreasing mental alertness is very common side effect of Gravol and reducing its dose or using some other anti emetic expected to resolve this mental alertness issue.

So in current scenario I have few recommendations
1. Get your thyroid status checked
2. Ask for liver function test to know whether you have the normal functioning liver
3. Change the antiemetic with consultation of your doctor.

having said this I request you to post at least following details
1. Weight
2. Lipid profile
3 Medication other than epival that you are receiving
4. Duration of symptoms every day
5. Frequency of symptoms per week
6. Any asymmetry due to wasting
7. Level of weakness
8. Difficulty caused by current condition




'Hope I have answered your query. If you have any further questions I will be happy to help".
Thanks

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ashok Kumar (17 hours later)

I answered and submitted the 7 items you requested. However, there is no record of same.

I do not think I have hyperthyroidism. My thyroid function tests have been within normal limits in the past. (I have not had my thyroid function tested in the past two years.)

My main concern is that I could be experiencing liver failure. The distention in my abdomen is getting worse.

Please advise.
doctor
Answered by Dr. Ashok Kumar (5 hours later)
Brief Answer:
Yes it could be

Detailed Answer:
Hello,
Thanks for reverting back to me.

Your concern about liver is based on real facts like previous history of hepatitis and predominant abdominal symptoms. As I said earlier it can be tested with simple test and test is available over the world easily. It will not cost you much and you can request your GP to recommend it. The liver function testing will clear all doubt about liver dysfunction.

My suspicion as hyperthyroidism is also based on your symptoms and I am of the opinion that hyperthyroidism should be considered as first differential diagnosis. Many of your current symptoms can be explained on the basis of thyroid disorder. Two years is very long time and you have these symptoms for last one year. So getting thyroid function done seems a need of hour to rule out or confirm hyperthyroidism.

Having said this still I did not receive the required details. I request you to put these details in question and answer part.

Thanks and Regards
Dr Ashok Kumar
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3271 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes nausea, abdominal pain, fatigue and hypertension?

Brief Answer: You need to get throid function test Detailed Answer: Hi, Thanks for using health care magic. What you have narrated here is not adequate for me to answer you to the level of perfection but my first suspicion for your current condition is hyperthyroidism. Almost all of the symptoms can be explained with this condition. The second possibility for me again drug induced. It may be Epival but point against Epival is wasting of muscles in upper and lower limb. The decreasing mental alertness is very common side effect of Gravol and reducing its dose or using some other anti emetic expected to resolve this mental alertness issue. So in current scenario I have few recommendations 1. Get your thyroid status checked 2. Ask for liver function test to know whether you have the normal functioning liver 3. Change the antiemetic with consultation of your doctor. having said this I request you to post at least following details 1. Weight 2. Lipid profile 3 Medication other than epival that you are receiving 4. Duration of symptoms every day 5. Frequency of symptoms per week 6. Any asymmetry due to wasting 7. Level of weakness 8. Difficulty caused by current condition 'Hope I have answered your query. If you have any further questions I will be happy to help". Thanks